Winter Weather, Mercer
- When
- December 29, 6:00 PM EST to December 30, 11:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
An arctic cold front in combination with a disturbance aloft produced snow showers in cold northwest flow across the region. 36 hour snowfall amounts ranged from 4 to 6 inches across the higher elevations of Tucker and Preston counties in West Virginia, as well as Garrett county, Maryland.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An arctic cold front in combination with a disturbance aloft produced snow showers in cold northwest flow across the region. 36 hour snowfall amounts ranged from 4 to 6 inches across the higher elevations of Tucker and Preston counties in West Virginia, as well as Garrett county, Maryland. Snowfall across northwest Pennsylvania and the Laurel Ridges ranged from 3 to 5 inches through the period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 29, 5:55 PM EST, 5 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
555 PM EST Thu Dec 29 2016
.SYNOPSIS...
Accumulating snow is expected in the high terrain of Pennsylvania,
West Virginia, and Maryland, as well as in the counties north of
I-80, through Friday. Elsewhere, northwest flow will keep snow
showers in the forecast with much colder temperatures to end the
week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update for the evening...skies did clear behind a wave earlier
this afternoon, and most of the area remains in this short window
of clearing at this time. This window will be closing likely
within the next hour or two as decidedly steeper lapse rates
encroach and invade the CWA along with deep saturation. This will
lead to the end of the clearing period with a rapid increase in
upslope snow showers within the next few hours.
After taking a quick look at 18Z NAM data, given the longevity and
strength of upslope precipitation along with a fairly uniform
0.50"+ liquid equivalent in the ridges from a synoptic model,
confidence has increased enough to allow for one foot wording in
the highest elevations. This will be added to the next WSW
issuance. Fries
Previous discussion for beyond the next few hours follows...First
shot of cold air behind the front, in tandem with a shortwave, has
spawned snow showers across much of the high terrain and to a
lesser extend the rest of western PA this afternoon. Based on both
hi res guidance and upstream obs, there appears that there may
still be a brief break before the real core of the cold air
approaches this evening. At that point, the lake snow/upslope
machine will really get going as the mid level wind direction
becomes more favorable for trajectory off of the lakes and
saturation through the dendritic growth zone allows for efficient
snowfall production. With steep lapse rates and saturation to
almost 650mb, a period of heavy snow is possible, especially in
the high terrain overnight. In addition to the snow fall, gusty
wind with deep mixing through the boundary layer will blow any new
snow around, further deteriorating conditions over the high
terrain. Made these wording adjustments to the forecast through
the overnight hours.
All in all, feel confident in the current headlines that are out,
with minimal adjustments needed through Friday. Most of the
guidance hints at a dual-lake band trailing back from lake
Michigan. This may lead to high amounts over parts of the forecast
area south of I-80 but at this time, some uncertainty remains in
where exactly that band may set up. Have bumped up PoPs a bit
areawide to take this into account.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
West-northwest flow looks to persist well into Friday with the
latest model guidance, with cold advection likely to keep our
temperatures from moving much. Snow will continue, with warnings
going through Friday evening before shortwave ridging starts to
build overhead and inversion heights lower. Snow showers will
likely continue into the ridges through early friday night with
saturation remaining in the dendritic growth zone, but
accumulating snow should end.
Another fast-moving system will approach by late Saturday, with
warm advection ahead of it allowing for most, if not all of the
region to warm above freezing before precipitation onset at this
time. Thus, based on sounding profiles and thicknesses, expect
mainly a snow-rain transition with low concern for freezing rain
at this time. Temperatures will be closer to seasonal averages on
Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Upper flow is projected to initially remain zonal following
passage of the Saturday shortwave. A deepening Western CONUS
trough is then forecast to back it to the south for the start of
the new work-week. Temperature will thus modify rapidly as will
the moisture supply, although precip chances will be dependent on
shortwaves within flow. Colder air is forecast to return with
passage of a mid week cold front.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
MVFR/IFR ceilings will linger today in stratocu behind this
mornings cold front. Sfc gusts of 20 to 25 kt are possible in the
tight pressure gradient. As cold advection intensifies tonight and
flow aloft aligns off the Great Lakes, upsloping snow showers will
further degrade conditions, especially at FKL and DUJ. Expect
general MVFR with lcl IFR/LIFR vsby in snow.
.OUTLOOK...
Periodic restrictions can be expected through the weekend as
a series of troughs affect the region.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning until 6 PM EST Friday FOR MDZ001.
OH...None.
PA...Lake Effect Snow Advisory until 7 PM EST Friday FOR PAZ007>009.
Winter Weather Advisory until 6 PM EST Friday FOR PAZ074-076.
WV...Winter Weather Advisory until 6 PM EST Friday FOR WVZ510-511.
Winter Storm Warning until 6 PM EST Friday FOR WVZ512>514.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 747 AM EST THU DEC 29 2016 PAZ007>009-301300- MERCER-VENANGO-FOREST- 747 AM EST THU DEC 29 2016 ...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE EFFECT SNOW ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ039>041-048>050-057>059-068-069-PAZ013>016-020>023-029-031-073- 075-WVZ001>004-012-021-509-301300- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER-CLARION-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE- HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- 747 AM EST THU DEC 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ074-076-WVZ510-511-301300- WESTMORELAND RIDGES-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- 747 AM EST THU DEC 29 2016 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ512>514-301300- GARRETT-EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 747 AM EST THU DEC 29 2016 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667378, 667379, 667380, 667381, 667382.